Many drugs have the potential to interact negatively with opioid medications. You should review all of your medications with your health care provider so that you can reduce the risks of interactions with opioids.
“There are drug interactions, for instance, that can affect whether or not it’s safe for a person to take opioid medications," says Dr. Carrie Krieger, a clinical pharmacist at Mayo Clinic. "Sometimes your doctor may need to adjust your medications, or adjust the doses of your medications if there are interactions that can be significant in terms of increasing your risk for side effects with the opioid.”
Watch: Dr. Krieger discusses the risks for other drugs interacting with opioids.
Journalists: Broadcast-quality sound bites with Dr. Krieger are in the downloads.
“Ideally they’re meant for short-term use, not to treat chronic pain, and oftentimes that’s maybe for a few days after a surgery or a planned intervention," says Dr. Krieger. "Along with that, sometimes your health care provider prescribes an opioid medication that, over a period of time, you should reduce the amount. So you might start out using it a couple times a day for a day or two and then decrease to once a day or gradually move to taking a different medication like acetaminophen or Tylenol.”
Drugs that may interact with opioid medications include:
- Anti-seizure medications, such as carbamazepine (Carbatrol, Tegretol, others)
- Certain antibiotics, including clarithromycin (Biaxin)
- Certain antidepressants
- Certain antifungals, including itraconazole (Onmel, Sporanox), ketoconazole and voriconazole (Vfend)
- Certain antiretroviral drugs used for HIV infection, including atazanavir (Reyataz), indinavir (Crixivan), ritonavir (Norvir) and others
- Drugs for sleeping problems, such as zolpidem (Ambien, Intermezzo, others)
- Drugs used to treat psychiatric disorders, such as haloperidol (Haldol)
- Muscle relaxers, such as cyclobenzaprine (Amrix)
- Other opioid medications
- Sedatives, such as diazepam (Valium)
Opioid medications affect your brain and may make you sleepy. Dr. Krieger says mixing these medications with other drugs can heighten these effects, leading to slowed breathing, decreased heart rate and a risk of death.
"Opioids can cause drowsiness, but other medications cause drowsiness as well, for instance, zolpidem, which is a sleep aid known as Ambien," says Dr. Krieger. "So if we take two medications that each can cause drowsiness, taking them together can cause additive drowsiness, making it much more significant and greatly increasing our risk for more severe side effects such as respiratory depression or reduced breathing.”
Dr. Krieger emphasizes alcohol is a drug. So when it comes to drug interactions, drinking alcohol, while taking opioids, also can contribute to the reduced or slowed breathing that becomes dangerous.
Call 911 or your local emergency number if you or someone you know is experiencing these signs:
- Very small pupils that don't change size when a light is quickly shined in your eye
- Losing consciousness or going into a deep sleep from which you can't be wakened
- Very slow breathing
- Fingernails or lips that appear purple or blue
“A person might have constricted pupils so they’re very small pinholes and they don’t respond to light — usually your pupils open up — but they don’t respond to that," says Dr. Krieger. "A person could have slowed breathing or, in more severe cases, they could lose consciousness, and you might not be able to wake them from that. Sometimes people’s lips or their fingernails will turn blueish. And so those are all signs or symptoms that we have a medical emergency, and we need to call 911."